Alert archive / Iowa / River Flood Warnings in 2024
River Flood Warning 19, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Jun 1, 2024, 2:40 AM CDT for O'Brien County, Sioux County, Iowa. It took effect at Jun 1, 2024, 3:19 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2024, 2:40 AM CDT (07:40 UTC)
- In effect from
- Jun 1, 2024, 3:19 AM CDT
- Expired
- Jun 1, 2024, 2:14 PM CDT
- In force
- 11 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties O'Brien County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Floyd River at Sheldon (SHLI4).
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 14 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 31, 10:31 PM CDT, 4 hours 9 minutes earlier. Its key messages:
- Showers and isolated thunderstorms east of Interstate 29 will end from west to east through the nighttime hours.
- Ingredients are coming together for a potential severe weather outbreak on Sunday afternoon and night. Stay tuned for updates.
- Tuesday will be the next better chance for severe weather, but still some question marks, the main one being a potential MCS late Monday night into Tuesday morning which could push the deeper instability south and really limit Tuesday afternoon potential.
Area forecast discussion, May 31, 10:31 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1031 PM CDT Fri May 31 2024 .KEY MESSAGES... - Showers and isolated thunderstorms east of Interstate 29 will end from west to east through the nighttime hours. - Ingredients are coming together for a potential severe weather outbreak on Sunday afternoon and night. Stay tuned for updates. - Tuesday will be the next better chance for severe weather, but still some question marks, the main one being a potential MCS late Monday night into Tuesday morning which could push the deeper instability south and really limit Tuesday afternoon potential. && .DISCUSSION... Issued at 207 PM CDT Fri May 31 2024 Showers and thunderstorms with locally heavy rain will continue through sunset, then gradually diminish and shift east through the night. Model soundings indicate about 500 to 1000 J/kg CAPE so instability is marginal and shear is very weak so heavy rain and maybe some pea hail are the main concerns. One other thing to watch for will be funnels and possibly a brief landspout. Low LFC's, 0-3km CAPE of 125-175 J/KG and weak winds in and above the boundary y layer are all supportive. Looking like a decent chance for a small area of 1-3 inches of rain, especially in northwest IA and far southeast SD. With saturated ground and light winds tonight some patchy fog will be possible. Lows should be mainly in the 50s with a few 40s possible in central SD. Saturday should be a fairly quiet day with dry mid levels. Instability begins to build back to the north into southwest and south central SD. This is mainly elevated instability as the surface based instability looks capped. Even the elevated instability will be fighting a cap so the chances will remain on the lower side for now with just a small chance for severe weather. Temperatures will be mild with highs mostly in the mid 70s. Saturday night into Sunday morning will see some elevated instability build a little farther north into central SD towards the James Valley. Elevated instability might approach 1500 J/kg wit h moderate amounts of shear so at least some isolated hailers would be possible during this time. A relatively strong wave and associated cold front will move into central SD on Sunday afternoon with unstable air in place ahead of this boundary. The EC ensemble and GEFS both showing a very good chance for CAPE values to exceed 2000 J/kg which is backed up by the latest GFS and Nam sounding output. Assuming 2000-2500 J/kg CAPE and 30-40 knots of shear would expect a few supercells in central SD towards the James Valley with a likely transition to something more linear between 6-8 pm. Monday should be a quick quieter warm day as another trough develops and moves in for Tuesday. Still a lot of question marks for Tuesday with timing of the wave which will obviously play a role in any severe potential. If timing does allow for afternoon and evening thunderstorms and a morning MCS does not suppress instability south there should be enough support for severe weather. But again, a lot of question marks. Wednesday into Friday looks like northwest flow aloft will develop which should help bring a drier pattern with seasonally warm temperatures. Lows generally in the 50s with highs in the 70s to lower 80s. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1030 PM CDT Fri May 31 2024 Showers east of Interstate 29 will end from west to east through 08Z. Latest hi-res guidance has MVFR/IFR stratus developing behind the exiting showers, with some potential for patchy fog for portions of the area toward 12Z. Any low stratus will lift by Saturday morning. Winds will continue to be light through Saturday evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...08 AVIATION...JM
Hazardous weather outlook, May 31, 6:47 AM CDT, 19 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 647 AM CDT Fri May 31 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-011200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union- 647 AM CDT Fri May 31 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Showers and occasional thunderstorms are expected to redevelop during the late morning and continue into tonight. Severe weather is not expected, but locally heavy rainfall is possible. Some locations may see over an inch of rain through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periodic moderate chances for showers and storms return Saturday night into early next week. Severe weather and locally heavy rain are possible late Sunday into Sunday night, so be sure to monitor the weather forecast for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038>040-050-052>055-057>061-063>065-068-011200- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 647 AM CDT Fri May 31 2024 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periodic moderate chances for showers and storms return Saturday night into early next week. Severe weather and locally heavy rain are possible late Sunday into Sunday night, so be sure to monitor the weather forecast for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 31, 10:47 PM CDT, 3 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1047 PM CDT Fri May 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Tornado 1 ENE Sheldon 43.19N 95.82W
05/31/2024 O'Brien IA Emergency Mngr
Corrects previous tstm wnd dmg report from 1
ENE Sheldon. Multiple RVs flipped and roof
ripped off a machine shed. Upon further
investigation, damage was caused by a brief
tornado.
&&
PRThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 10:51 AM CDT | River Flood Warning | FSD | O'Brien | 21 days |
Nearby
River Flood Warnings in Iowa, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.